Diabetes Emergency Checklists

Comments

Transcription

Diabetes Emergency Checklists
Diabetes
Emergency Checklists
From A Child in Your Care Has Diabetes. A Collection of Information. Copyright ©
2005 by Elisa Hendel, M.Ed.
Hyperglycemia – High Blood Sugar
*
Hyperglycemia occurs when the blood sugar level becomes too high.
High Blood Sugar = Blood Sugar (greater than) > 200 mg/dl.
*
High blood sugar can be caused by: not enough insulin, too much food, illness, inactivity or
stress.
*
High blood sugar generally develops over a longer period of time.
*
Individuals may display an assortment of symptoms.
Symptoms of High Blood Sugar may include:
frequent urination
blurry Vision
increased thirst
stomachache
increased hunger
nausea
lethargy
confusion
Severe diabetic complications develop slowly, over several hours or days.
Ketoacidosis = High blood glucose with a disturbance in the body’s chemical balance.
Life Threatening
- unconsciousness
- diabetic coma
*
At the onset of any symptoms, test blood sugar.
*
Treat high blood sugar immediately.
*
If symptoms are displayed and a glucose meter is not available. Treat the potential high!
*
If blood sugar is over 240 mg/dl, check for ketones.
*
Ketones are the breakdown products of fat metabolism.
*
A ketone test should be performed in the nurse’s office. Urine is collected in a cup. Then, a
special strip is dipped into the cup of urine. In approximately 15 seconds, the strip will change
color. Use the packaging to read the results.
*
If the individual has HIGH blood sugar and ketones: contact the school nurse and family
immediately. Drink water or sugar free drinks, 1 - 2 cups per hour. (no regular soda or juice)
*
Do NOT exercise if blood sugar is > 250 mg/dl and ketones are present.
Do NOT exercise if blood sugar is > 350 mg/dl with or without ketones.
*
High blood sugar can be a warning that this individual is getting sick. Notify the school nurse of
this condition. Notify a parent/a caretaker of this condition
A Child in Your Care has Diabetes. A Collection of Information.
Copyright © 2005 by Elisa Hendel, M.Ed.
Hypoglycemia – Low Blood Sugar
*
Hypoglycemia is a very serious condition - it is often referred to as,
Low Blood Sugar = usually Blood Sugar (less than) <70 mg/dl.
*
This occurs when there is too much insulin and not enough glucose in the bloodstream.
It can happen suddenly...very quickly.
*
During hypoglycemia, an individual may display a range of symptoms.
These reactions may differ slightly from person-to-person.
Examples of Low Blood Sugar may include:
dizziness
nervousness
personality change
blurry vision
shakiness
nausea
crying
sluggishness
pale coloring
irrational behavior
sweating
poor coordination
hunger
confusion
headache
light headed
If this individual is unconscious and cannot swallow,
CALL 911 and immediately contact the nurse.
A GLUCAGON Emergency Kit, must be used immediately!
*
At the onset of any symptoms, test blood sugar.
*
Treat low blood sugar immediately. If the symptoms are displayed and a meter is not available TREAT THE POTENTIAL LOW!!
*
If the individual experiences a LOW blood sugar, get them a snack. Wait approximately 15
minutes and then retest blood sugar (BS). If the result is still considered low, add another 15
grams of carbohydrate. Call the family/doctor if this result continues.
*
If BS returns to normal and it is close to lunch, have the individual eat. However, if it is not near
lunch time, a snack may be necessary.
*
A Glucagon Emergency Kit consists of a syringe, filled with liquid, that needs to be mixed
with a powder. It is a natural hormone that sends a message to the liver or muscles to release
stored sugar into the bloodstream.
It is only used in the case of a Severe Hypoglycemic Emergency (seizure, unconsciousness,
inability to swallow) and should be administered by a trained individual.
A Child in Your Care has Diabetes. A Collection of Information.
Copyright © 2005 by Elisa Hendel, M.Ed.
Important Phone Numbers
Name:
Address:
School / Grade:
Date:
Name
Number
Parent
Home Phone
Parent
Home Phone
Parent
Cell Phone
Parent
Cell Phone
Parent
Work Number
Parent
Work Number
Doctor
Diabetes Team
Emergency
Contact
Insurance
Company
A Child in Your Care has Diabetes. A Collection of Information.
Copyright © 2005 by Elisa Hendel, M.Ed.
General Diabetes Information
Name:
Address:
School / Grade:
Date:
Type of Glucose Meter
*Include Serial Number
Blood Sugar Testing
Information
Can child perform own test?
Adult Supervision needed?
Yes
Yes
No
No
Can child inject insulin?
Adult Supervision needed?
Yes
Yes
No
No
Insulin
Information
Meals & Snacks
Additional
Information
A Child in Your Care has Diabetes. A Collection of Information.
Copyright © 2005 by Elisa Hendel, M.Ed.
Diabetes Supplies for Home & School
It is the responsibility of the parent/caretaker of the child with diabetes to:
~ Supply the school with all diabetes supplies.
~ Check all expiration dates for food and prescriptions.
~ Check monthly to see if additional supplies are needed.
√
Diabetes Supplies
√
Diabetes Supplies
Glucose Meter
Glucagon Emergency Kit
Control Solution for Meter
Drinks
Batteries for Meter
Snacks
Test Strips for Meter
Glucose Tablets, Glucose Gel
Lancing Device and Lancets
Medical Orders (from Doctor)
Insulin
Health Care Plan
Insulin Delivery Supplies
School Plan (504 Plan)
Ketone Strips
Medical Identification
A Child in Your Care has Diabetes. A Collection of Information.
Copyright © 2005 by Elisa Hendel, M.Ed.
Testing Results & Instructions
Name:
Address:
School / Grade:
Date:
RESULT
(Blood Sugar Reading)
Target
Blood Sugar
SYMPTOMS
COURSE OF ACTION
What to do
----
---Instructions:
Hypoglycemia
↓
Low
Blood Sugar
Instructions:
Hyperglycemia
↑
High
Blood Sugar
A Child in Your Care has Diabetes. A Collection of Information.
Copyright © 2005 by Elisa Hendel, M.Ed.
Blood Sugar Log
Name:
Address:
School / Grade:
Date:
Day
Date
Time
Blood Sugar mg/dl
Su M T W Th F Sa
Su M T W Th F Sa
Su M T W Th F Sa
Su M T W Th F Sa
Su M T W Th F Sa
Su M T W Th F Sa
Su M T W Th F Sa
Su M T W Th F Sa
Su M T W Th F Sa
Su M T W Th F Sa
Su M T W Th F Sa
Su M T W Th F Sa
Su M T W Th F Sa
Su M T W Th F Sa
Su M T W Th F Sa
Su M T W Th F Sa
Su M T W Th F Sa
Su M T W Th F Sa
Su M T W Th F Sa
Su M T W Th F Sa
Su M T W Th F Sa
Su M T W Th F Sa
Su M T W Th F Sa
A Child in Your Care has Diabetes. A Collection of Information.
Copyright © 2005 by Elisa Hendel, M.Ed.
Insulin Dosage
Glucagon Emergency Kit for Severe Hypoglycemia
~ A Glucagon Emergency Kit consists of a syringe filled with liquid, which must to be mixed with a powder.
The kit comes with all necessary ingredients.
~ It is only used in the case of a Severe Hypoglycemic Emergency. Signs may include:
disorientation,
unconsciousness, seizures and an inability to swallow.
~ Anyone can be trained to administer this emergency shot. Detailed instructions are inside each kit.
~ Glucagon does NOT contain glucose or sugar. It is a natural hormone that sends a message to the liver or
muscles to release stored sugar into the bloodstream.
~ If sugar storage is very low, one shot of Glucagon may not work-another shot may be needed.
~ Contact emergency medical services 9-1-1 – REQUEST A PARAMEDIC!
Step-by-Step Glucagon Instructions
1.
Inject the entire liquid contents of the syringe, into the small bottle. (Liquid into powder).
Swirl contents in the bottle until mixture is fully dissolved.
2. Use the same syringe, hold bottle upside down. Put the syringe into the bottle and withdraw all liquid.
3. Turn the individual on their side as he/she may vomit.
4. Inject the Glucagon syringe into the arm, leg or buttocks.
5. If the individuals' condition does not improve, a 2nd shot may be necessary.
6. Once the individual is feeling better, a snack with carbohydrates and protein is suggested.
7. **For children 50 pounds and under ask your doctor for specific instructions.
A Child in Your Care has Diabetes. A Collection of Information.
Copyright © 2005 by Elisa Hendel, M.Ed.
Glucagon Emergency Kit Permission Form
Name:
Address:
Phone:
Date:
To Whom it May Concern:
Glucagon is a hormone made in the pancreas, like insulin. It has the opposite effect of insulin - it
RAISES the blood sugar level. IT IS RARELY NEEDED, but it must be available.
If a VERY LOW BLOOD SUGAR occurs and our child loses consciousness and cannot swallow,
the Glucagon Emergency Kit must be used. *If necessary, call 911 for back-up.
The school nurse has been trained in the administration of Glucagon.
In addition to the school nurse, the following staff members have been instructed in Glucagon
delivery and have our permission to administer it:
Name
Signature
Date
Parent/Guardian Signature
Phone Number
Date
Physician Signature
Phone Number
Date
A Child in Your Care has Diabetes. A Collection of Information.
Copyright © 2005 by Elisa Hendel, M.Ed.

Similar documents